Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Is it safe to drink when you are on antibiotics?

By  ,  Onlymyhealth editorial team
Sep 11, 2015
4.8 / 5(4 Ratings)
Quick Bites

  • Antibiotics are usually prescribed for short periods.
  • Alcohol should never be taken in more than moderate amount.
  • Drinking while on medication can be really harmful.
  • Consult your doctor if you end up drinking alcohol while on medication.

More

Alcohol has been infamous for its after-effects and so have medicines. Often, some medications pose risk of side-effects, especially when taken without prescription from a professional healthcare provider. Now imagine what may happen when someone drinks alcohol while on medication.

 

side effects of alcohol and antibiotics

 

The good with the bad

First, let's know more about the potential side-effects of antibiotics. While it is important to take antibiotics whenever prescribed by the doctor, it may have some side-effects at times. The most common side-effects of antibiotics include nausea, sleepiness, dizziness, light-headedness and diarrhoea. The intoxicating effects of alcohol in the body along with the side-effects of antibiotics can be a very harmful combo.

 

Side-effects of drinking alcohol

More than moderate consumption of alcohol can upset your stomach and cause other digestive problems. It may also cause fatigue and dizziness. When taken with alcohol, antibiotics and other drugs such as trimethoprim-sulfamethoxazole and furazolidone can trigger symptoms such as flushing of the skin, headache and racing heart. If your doctor has prescribed you antibiotics and you are also planning to have as little as a single drink the same day, proactively ask him about the possible side-effects.

 

ill effects of drinking alcohol

 

Alcohol and your health

You must avoid drinking alcohol while taking antibiotics as the combination of the two may interfere with your recovery and sleep patterns. It can also cause negative effects on your energy levels by making you feel tired.  Consumption of alcohol may also interact with many other types of medications in hazardous ways, such as taking warfarin may increase your risk of internal bleeding.

 


Talk to a doctor or pharmacist

The warning label on antibiotics available in the market provide information about alcohol use. If you are not sure about the details of the medication, talk to your pharmacist. Occasional moderate drinking is considered safe depending upon your age and overall health.



Antibiotics are usually prescribed for a very short period so it's best to wait and avoid alcohol during that period. Also, make sure to consult your doctor right away if you still have to drink while on antibiotics.

 

Image Source: Getty

Read more articles on healthy eating

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.
Comments
  • Rohan11 Sep 2015
    Very informative article

Medical Miracle

India’s pregnant man?India’s pregnant man?